Antibiotic-associated diarrhea is defined as otherwise unexplained diarrhea that occurs in association with antibiotic use. The antibiotic types most often related to antibiotic-associated diarrhea are cephalosporins, clindamycin, broad-spectrum penicillins, and ampicillin/amoxicillin. The clinical manifestations range from mild complaints of frequent loose and watery stools to severe, fulminant colitis (pseudomembranous colitis) with possible fatal outcome.
The mechanisms behind this antibiotic-associated diarrhea are multiple.
First, antibiotics may have direct effects on the gastrointestinal tract that contribute to the development of diarrhea. Erythromycin, for example, has a motilin receptor stimulating activity, and this prokinetic action results in faster gastric emptying and a shorter oro-cecal transit time.
Secondly, the antibiotic-induced alterations in the composition of resident microflora in the intestinal tract may influence normal gut functioning. Anaerobes...
References and Further Reading
- Beaugerie, L., & Petit, J. (2004). Antibiotic-associated diarrhea. Best Practice & Research Clinical Gastroenterology, 18, 337–352.Google Scholar
- Högenauer, C., Langner, C., Beubler, E., Lippe, I. T., Schicho, R., Gorkiewicz, G., Krause, R., Gerstgrasser, N., Krejs, G. J., & Hinterleitner, T. A. (2006). Klebsiella oxytoca as a causative organism of antibiotic-associated hemorrhagic colitis. The New England Journal of Medicine, 355, 2418–2426.PubMedGoogle Scholar